Switched Differential Algebraic Equations

  • Stephan TrennEmail author
Part of the Advances in Industrial Control book series (AIC)


In this chapter, an electrical circuit with switches is modelled as a switched differential algebraic equation (switched DAE), i.e. each mode is described by a DAE of the form Ex′=Ax+Bu where E is, in general, a singular matrix and u is the input. The resulting time-variance follows from the action of the switches present in the circuit, but can also be induced by faults occurring in the circuit. In general, switches or component faults induce jumps in certain state-variables, and it is common to define additional jump-maps based on physical arguments. However, it turns out that the formulation as a switched DAE already implicitly defines these jumps, no additional jump-map must be given. In fact, an easy way to calculate these jumps will be presented in terms of the consistency projectors. It turns out that general switched DAEs can have not only jumps in the solutions but also Dirac impulses and/or their derivatives. In order to capture this impulsive behaviour, the space of piecewise-smooth distributions is used as an underlying solution space. With this underlying solution space it is possible to show existence and uniqueness of solutions of switched DAEs (including the uniqueness of the jumps induced by the switches). With the help of the consistency projector a condition is formulated whether a switch (or fault) can induce jumps or even Dirac impulses in the solutions. Furthermore, stability of the switched DAE is studied; again the consistency projectors play an important role.



This work was supported by the DFG grant Wi1458/10-1. Many thanks to Roman Geiselhart for giving valuable comments on the manuscript of this book chapter.


  1. 1.
    Armentano, V.A.: The pencil (sEA) and controllability-observability for generalized linear systems: a geometric approach. SIAM J. Control Optim. 24, 616–638 (1986) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Berger, T., Ilchmann, A., Trenn, S.: The quasi-Weierstraß form for regular matrix pencils. Linear Algebra Appl. (2010). doi: 10.1016/j.laa.2009.12.036. Preprint available online, Institute for Mathematics, Ilmenau University of Technology, Preprint Number 09-21 Google Scholar
  3. 3.
    Campbell, S.L.: Singular Systems of Differential Equations I. Pitman, New York (1980) Google Scholar
  4. 4.
    Campbell, S.L.: Singular Systems of Differential Equations II. Pitman, New York (1982) zbMATHGoogle Scholar
  5. 5.
    Cobb, J.D.: Controllability, observability and duality in singular systems. IEEE Trans. Autom. Control AC-29, 1076–1082 (1984) MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dai, L.: Singular Control Systems. Lecture Notes in Control and Information Sciences, vol. 118. Springer, Berlin (1989) zbMATHCrossRefGoogle Scholar
  7. 7.
    Domínguez-García, A.D., Trenn, S.: Detection of impulsive effects in switched DAEs with applications to power electronics reliability analysis. In: Proc. of the IEEE Conference on Decision and Control, Atlanta, Georgia, USA, pp. 5662–5667 (2010) Google Scholar
  8. 8.
    Ferreira, J.C.: Introduction to the Theory of Distributions. Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 87. Wesley, Harlow (1997). Translated by J. Sousa Pinto and R. F. Hoskins zbMATHGoogle Scholar
  9. 9.
    Frasca, R., Çamlıbel, M.K., Goknar, I.C., Iannelli, L., Vasca, F.: Linear passive networks with ideal switches: Consistent initial conditions and state discontinuities. IEEE Trans. Circuits Syst. I, Regul. Papers 57(12), 3138–3151 (2010) CrossRefGoogle Scholar
  10. 10.
    Fuchssteiner, B.: Eine assoziative Algebra über einen Unterraum der Distributionen. Math. Ann. 178, 302–314 (1968) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Fuchssteiner, B.: Algebraic foundation of some distribution algebras. Stud. Math. 76, 439–453 (1984) MathSciNetGoogle Scholar
  12. 12.
    Gantmacher, F.R.: The Theory of Matrices, vols. I & II. Chelsea, New York (1959) zbMATHGoogle Scholar
  13. 13.
    Geerts, A.H.W.: Solvability conditions, consistency and weak consistency for linear differential-algebraic equations and time-invariant linear systems: The general case. Linear Algebra Appl. 181, 111–130 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Geerts, A.H.W., Schumacher, J.M.: Impulsive-smooth behavior in multimode systems. Part I: State-space and polynomial representations. Automatica 32(5), 747–758 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Geerts, A.H.W., Schumacher, J.M.: Impulsive-smooth behavior in multimode systems. Part II: Minimality and equivalence. Automatica 32(6), 819–832 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Griepentrog, E., März, R.: Differential-Algebraic Equations and Their Numerical Treatment. Teubner-Texte zur Mathematik, vol. 88. Teubner, Leipzig (1986) zbMATHGoogle Scholar
  17. 17.
    Hautus, M.L.J., Silverman, L.M.: System structure and singular control. Linear Algebra Appl. 50, 369–402 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Hespanha, J.P., Morse, A.S.: Stability of switched systems with average dwell-time. In: Proc. of the IEEE Conference on Decision and Control, Phoenix, Arizona, USA, pp. 2655–2660 (1999) Google Scholar
  19. 19.
    Kunkel, P., Mehrmann, V.: Differential-Algebraic Equations. Analysis and Numerical Solution. EMS Publishing House, Zürich (2006) zbMATHCrossRefGoogle Scholar
  20. 20.
    Liberzon, D.: Switching in Systems and Control. Systems and Control: Foundations and Applications. Birkhäuser, Boston (2003) zbMATHCrossRefGoogle Scholar
  21. 21.
    Liberzon, D., Trenn, S.: On stability of linear switched differential algebraic equations. In: Proc. of the IEEE Conference on Decision and Control, Shanghai, China, pp. 2156–2161 (2009) Google Scholar
  22. 22.
    Liberzon, D., Trenn, S.: Switched nonlinear differential algebraic equations: Solution theory, Lyapunov functions, and stability. Automatica (2011). doi: 10.1016/j.automatica.2012.02.041. Preprint available from the websites of the authors Google Scholar
  23. 23.
    Liberzon, D., Trenn, S., Wirth, F.: Commutativity and asymptotic stability for linear switched DAEs. In: Proc. of 50th IEEE Conf. on Decision and Control and European Control Conference 2011, Orlando, USA, pp. 417–422 (2011) CrossRefGoogle Scholar
  24. 24.
    Meng, B.: Observability conditions of switched linear singular systems. In: Proc. of the Chinese Control Conference, Harbin, Heilongjiang, China, pp. 1032–1037 (2006) CrossRefGoogle Scholar
  25. 25.
    Meng, B., Zhang, J.F.: Reachability conditions for switched linear singular systems. IEEE Trans. Autom. Control 51(3), 482–488 (2006) MathSciNetCrossRefGoogle Scholar
  26. 26.
    Narendra, K.S., Balakrishnan, J.: A common Lyapunov function for stable LTI systems with commuting A-matrices. IEEE Trans. Autom. Control 29(12), 2469–2471 (1994) MathSciNetCrossRefGoogle Scholar
  27. 27.
    Owens, D.H., Debeljkovic, D.L.: Consistency and Liapunov stability of linear descriptor systems: A geometric analysis. IMA J. Math. Control Inf. 2(2), 139–151 (1985) zbMATHCrossRefGoogle Scholar
  28. 28.
    Rabier, P.J., Rheinboldt, W.C.: Classical and generalized solutions of time-dependent linear differential-algebraic equations. Linear Algebra Appl. 245, 259–293 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Rabier, P.J., Rheinboldt, W.C.: Time-dependent linear DAEs with discontinuous inputs. Linear Algebra Appl. 247, 1–29 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Rabier, P.J., Rheinboldt, W.C.: Theoretical and numerical analysis of differential-algebraic equations. In: Ciarlet, P.G., Lions, J.L. (eds.) Handbook of Numerical Analysis, vol. VIII, pp. 183–537. Elsevier, Amsterdam (2002) Google Scholar
  31. 31.
    Schwartz, L.: Théorie des Distributions I, II. Publications de l’institut de mathématique de l’Universite de Strasbourg, vols. IX, X. Hermann, Paris (1950/1951) Google Scholar
  32. 32.
    Tanwani, A., Trenn, S.: On observability of switched differential-algebraic equations. In: Proc. of the IEEE Conference on Decision and Control, Atlanta, Georgia, USA, pp. 5656–5661 (2010) Google Scholar
  33. 33.
    Trenn, S.: Distributional differential algebraic equations. PhD thesis, Institut für Mathematik, Technische Universität Ilmenau, Universitätsverlag Ilmenau, Ilmenau, Germany (2009). URL
  34. 34.
    Trenn, S.: Regularity of distributional differential algebraic equations. Math. Control Signals Syst. 21(3), 229–264 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Verghese, G.C., Levy, B.C., Kailath, T.: A generalized state-space for singular systems. IEEE Trans. Autom. Control AC-26(4), 811–831 (1981) MathSciNetCrossRefGoogle Scholar
  36. 36.
    Weierstraß, K.: Zur Theorie der bilinearen und quadratischen Formen. Monatsh. Akad. Wiss. 310–338 (1868) Google Scholar
  37. 37.
    Wong, K.T.: The eigenvalue problem λTx+Sx. Int. J. Differ. Equ. 16, 270–280 (1974) zbMATHCrossRefGoogle Scholar
  38. 38.
    Wunderlich, L.: Analysis and numerical solution of structured and switched differential-algebraic systems. PhD thesis, Fakultät II Mathematik und Naturwissenschaften, Technische Universität Berlin, Berlin, Germany (2008) Google Scholar

Copyright information

© Springer-Verlag London Limited 2012

Authors and Affiliations

  1. 1.Department for MathematicsUniversity of KaiserslauternKaiserslauternGermany

Personalised recommendations